Alert archive / Minnesota / Flash Flood Watches in 2017

Flash Flood Watch 1, NWS Sioux Falls, SD

October 2, 20174 states

NWS Sioux Falls, SD issued this flash flood watch at Oct 2, 2017, 2:22 PM CDT for 4 states. It took effect at Oct 2, 2017, 6:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 2, 2017, 2:22 PM CDT (19:22 UTC)
In effect from
Oct 2, 2017, 6:00 PM CDT
Expired
Oct 3, 2017, 3:49 AM CDT
In force
10 hr
Issued by
NWS Sioux Falls, SD
Flood severity
None
All 21 counties

Lyon County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Clay County, SD, Lincoln County, SD, Minnehaha County, SD, Moody County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 37 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

348 
WGUS63 KFSD 021922
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Sioux Falls SD
222 PM CDT Mon Oct 2 2017

...Heavy Rain Possible Late This Evening And Overnight...

IAZ001-002-012-020-MNZ071-072-080-081-089-090-097-098-NEZ013-014-
SDZ056-062-066-067-069>071-030330-
/O.NEW.KFSD.FF.A.0001.171002T2300Z-171003T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon IA-Osceola-Sioux-Plymouth-Lincoln MN-Lyon MN-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-
Minnehaha-Turner-Lincoln SD-Yankton-Clay SD-Union-
222 PM CDT Mon Oct 2 2017

...FLASH FLOOD WATCH IN EFFECT FROM 6 PM CDT THIS EVENING THROUGH
LATE TONIGHT...

The National Weather Service in Sioux Falls has issued a

* Flash Flood Watch for portions of northwest Iowa, southwest 
  Minnesota, northeast Nebraska, and South Dakota, including the 
  following areas, in northwest Iowa, Lyon IA, Osceola, 
  Plymouth, and Sioux. In southwest Minnesota, Cottonwood, 
  Jackson, Lincoln MN, Lyon MN, Murray, Nobles, Pipestone, and 
  Rock. In northeast Nebraska, Dakota and Dixon. In South 
  Dakota, Clay SD, Lincoln SD, Minnehaha, Moody, Turner, Union, 
  and Yankton. 

* From 6 PM CDT this evening through late tonight

* Scattered showers and thunderstorms will continue to develop
  this afternoon with more widespread showers and thunderstorms by
  this evening. Locally heavy rainfall...with amounts of 1 to 3
  inches are expected. Localized rainfall amounts of greater than
  3 inches may be possible.

* Impacts...Heavy rainfall will be capable of producing quick
  ponding of water on roads...low lying...or poor drainage areas.
  Flash flooding may occur during the nighttime hours and thus may
  make flooding difficult to observe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
133 
WGUS63 KFSD 030135
FFAFSD

Flood Watch
National Weather Service Sioux Falls SD
835 PM CDT Mon Oct 2 2017

...Heavy Rain Possible Late This Evening And Overnight...

IAZ001-002-012-020-MNZ071-072-080-081-089-090-097-098-NEZ013-014-
SDZ056-062-066-067-069>071-030945-
/O.CON.KFSD.FF.A.0001.000000T0000Z-171003T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon IA-Osceola-Sioux-Plymouth-Lincoln MN-Lyon MN-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-
Minnehaha-Turner-Lincoln SD-Yankton-Clay SD-Union-
835 PM CDT Mon Oct 2 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM CDT TUESDAY...

The Flash Flood Watch continues for

* Portions of northwest Iowa, southwest Minnesota, northeast 
  Nebraska, and South Dakota, including the following areas, in 
  northwest Iowa, Lyon IA, Osceola, Plymouth, and Sioux. In 
  southwest Minnesota, Cottonwood, Jackson, Lincoln MN, Lyon MN, 
  Murray, Nobles, Pipestone, and Rock. In northeast Nebraska, 
  Dakota and Dixon. In South Dakota, Clay SD, Lincoln SD, 
  Minnehaha, Moody, Turner, Union, and Yankton. 

* Until 6 AM CDT Tuesday

* Scattered showers and thunderstorms will continue to develop
  overnight. Locally heavy rainfall...with amounts of 1 to 3 
  inches are expected. Localized rainfall amounts of greater than 
  3 inches may be possible. 

* Impacts...Heavy rainfall will be capable of producing quick 
  ponding of water on roads...low lying...or poor drainage 
  areas. Flash flooding may occur during the nighttime hours and 
  thus may make flooding difficult to observe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
703 
WGUS63 KFSD 030849
FFAFSD

Flood Watch
National Weather Service Sioux Falls SD
349 AM CDT Tue Oct 3 2017

IAZ001-002-012-020-MNZ071-072-080-081-089-090-097-098-NEZ013-014-
SDZ056-062-066-067-069>071-031000-
/O.CAN.KFSD.FF.A.0001.000000T0000Z-171003T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon IA-Osceola-Sioux-Plymouth-Lincoln MN-Lyon MN-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-
Minnehaha-Turner-Lincoln SD-Yankton-Clay SD-Union-
349 AM CDT Tue Oct 3 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of northwest Iowa, southwest
Minnesota, northeast Nebraska, and South Dakota has been
cancelled. 

While widespread flooding was not common, many locations received
2 to 3 inches of rain over a short period of time. Local creeks,
streams and rivers will likely be near bankfull.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Oct 2, 12:51 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Oct 2, 12:51 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1251 PM CDT Mon Oct 2 2017

.SHORT TERM...(Today and Tonight)
Issued at 420 AM CDT Mon Oct 2 2017

Large area of showers and thunderstorms racing east and pretty much
out of the CWA already at 830z. Another strong jet max is poised to
overtake the area this morning into the afternoon again however so
while mostly dry conditions are expected through late morning,
anytime after about 11am additional showers and storms will likely
start to develop. The focus of these storms will likely be a little
higher in the atmosphere, with updrafts based around 750mb to 700mb.
These storms will try to develop in southeast SD and southwest MN
from about 16z through 20z or so and shift northeast as the mid
level boundary lifts north as the jet max shifts north. While
rainfall amounts should not be excessive with these storms some
heavy downpours will be possible with about 500 to 750 J/kg of CAPE
available.

By mid to late afternoon things get a little more complex. The
surface to 925mb boundary should be in place from about Sioux City
to Windom MN. While more than likely the environment will remain
capped if enough heating occurs to break the cap the environment
would be favorable for a few severe storms. Shear is very strong, has
good turning in the lowest km and CAPE values would be about 1500
J/kg so wind gusts to 70 mph, hail to golf balls and an isolated
tornado would be possible. But again, the latest indications are
that surface based development will not occur.

What appears more likely is that elevated convection will intensify
after about 23z as the right entrance region of the strong jet aloft
moves in. This may allow some activity to develop around 925mb to
900mb but the more organized area may be closer to 850mb to 800mb
where soundings are much more favorable to support a parcel rising.
CAPE values are expected to run about 1000 to 1500 J/kg with about
45 knots of effective shear so an isolated strong to severe storm
will be possible. The main threat however will be heavy rain as the
mid level boundary will run parallel to the upper level diffluent
flow setting up the potential for training. There will also be the
potential for a pivot point to develop as the system transitions
from more of a training environment to a more progressive set up as
the upper level support shifts northeast and more stable air spills
in behind. Right now the combination of the training and potential
pivot point point towards a line from about Freeman to Chester to
Ivanhoe, about 20 miles on either side, as the highest probability
of heavy rain. While average amounts will likely be about 1 to 2
inches, a few small areas will likely approach 3 to 4 inches. The
heavy rain threat will gradually shift east and northeast through
the overnight hours, but as it becomes more progressive the amounts
will likely be an inch or less across the remainder of southwest MN,
northwest IA and southwest MN.

.LONG TERM...(Tuesday through Sunday)
Issued at 420 AM CDT Mon Oct 2 2017

In the wake of the wave lifting north of the area on Tuesday
morning, progression of the upper jet entrance should continue to
gradually collapse baroclinic zone southeast of KMML/KFSD/KYKN
through the day on Tuesday. Tight gradient in elevated instability
closely associated with the progression of the frontal boundary, but
thunder should be a much lesser threat Tuesday compared to showers.
Even then, the exit of precipitation could be spurred on even a bit
quicker by the ageostrophic flow across jet entrance and impact of
drier air undercutting the residual mid-level boundary. Coordinated
a drop in PoPs Tuesday night, but much more likely that drying will
end precip at a greater pace.

With drying of airmass, likely decoupling of winds toward ridge axis
elongating from western SD toward the lower Missouri River and
clearing of skies, will see some temps dip into the mid to upper 30s
from the James Valley westward Wednesday morning. Winds at the time
may stay up just enough with westerly component and cold advection,
but any less wind could bring perhaps some patchy frost to lower
areas from the James River westward.  Under the surface ridge on
Wednesday, temps will remain to the cool side of normal in the upper
50s to lower 60s.

Weak upper ridge across the area Wednesday night, with increasing
mid-level warm advection going through the night. Lower level
baroclinicity returns toward the lower Missouri valley with greater
precipitation threat, but after overcoming the influence of drier
ridge toward parts of southwest MN and east central SD, could even
see a few showers work north even toward KBKX/KMML late night. There
is a shade of elevated instability in a couple operational solutions
toward the lower Missouri River valley around KSUX, but would want
to see a stronger consensus toward this before bringing thunder back
to the forecast.

Still a fairly divisive solution set by Thursday and into the start
of the weekend, at least toward details of the flow evolution. After
shedding the northern stream trough Wednesday through the Great
Lakes while dumping new energy into a western U.S trough, there is a
varied evolution in this latter feature through the weekend. ECMWF
digs another stronger impulse toward the Great Lakes, which
effectively shears the western trough on a much more positive tilt
southern track through the central Plains on Saturday. Impact of
this would be after Thursday, to keep forecast largely dry and
cooler as another surface ridge sinks into the northern Plains. The
GFS, as well as a majority of its ensemble, keeps the western trough
more coherent, has lesser of a northern stream wave, and ejects
feature very quickly through the northern tier, longitudinally about
12-18 hours quicker with a much stronger signal to warm advective
lift and precipitation Thursday night into early Friday. Much less
cooling, and with strong westerly mixing and likely warmer
conditions indicated behind system by Saturday. Canadian global is
actually somewhat a blend of the two, both location and timing of
wave.  At this point, no strong signal to side with any particular
solution, but perhaps a sign to shy away from GFS type given the
ensemble height deviation distribution showing tendency for deeper
and slower, but have not strayed from initialization blended
guidance at this point. Ironically, solutions converge on a deeper
large scale trough by Sunday digging into the northern tier, driving
cooler air back into the area for the start of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1237 PM CDT Mon Oct 2 2017

Messy aviation period ahead as a frontal boundary remains draped
across the area with MVFR and localized IFR ceilings around it.
Expect showers to continue to develop through the afternoon hours
with more widespread showers and thunderstorms by this evening
into the overnight hours. There is a chance a few of these storms
could be strong initially with KSUX the most likely TAF site to be
impacted it they occur. It currently appears the axis of heavier
rainfall will include KFSD and perhaps even as far south as KSUX.
Strengthening low level flow will also lead to LLWS at KSUX and
perhaps KFSD. Precipitation begins to clear from NW to SE through
the morning hours Tuesday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...Chapman
AVIATION...Kalin
Hazardous weather outlook, Oct 2, 5:02 AM CDT, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
502 AM CDT Mon Oct 2 2017

SDZ038-050-052-053-057>059-063-064-031015-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
502 AM CDT Mon Oct 2 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and isolated thunderstorms will be possible during the
afternoon and evening hours but these storms should not be
severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-002-012-020-MNZ071-072-080-081-089-090-097-098-NEZ013-014-
SDZ039-040-054>056-060>062-065>071-031015-
Lyon IA-Osceola-Sioux-Plymouth-Lincoln MN-Lyon MN-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Kingsbury-
Brookings-Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
502 AM CDT Mon Oct 2 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms should redevelop around midday, but
these storms are not expected to be severe. By late afternoon into
the evening stronger storms will develop with an isolated storm
possibly producing hail to the size of quarters. Otherwise, heavy
rain will become the main concern with 1 to 2 inches of rainfall
likely. A few locations may approach 4 inches. While flash
flooding is not likely these strong rainfall rates will likely
cause some problems in low spots and possible quick rises along
creeks and streams.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible after 5 pm.

IAZ003-013-014-021-022-031-032-031015-
Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury-Ida-
502 AM CDT Mon Oct 2 2017

This Hazardous Weather Outlook is for portions of northwest Iowa
and west central Iowa.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will be possible late this
afternoon, but the chances are fairly low. If something can
develop, there would be a threat for golf ball sized hail, winds
to 70 mph and an isolated tornado. During the evening activity may
dwindle a bit, but additional showers and thunderstorms are likely
after midnight. These storms should not be severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible after 3 pm.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 6:12 PM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Plymouth, Woodbury33 min
Oct 2, 6:41 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay, O'Brien34 min

Nearby

Flash Flood Watches in Minnesota, 2017Flash Flood Watches in South Dakota, 2017Flash Flood Watches in Iowa, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.